Wisconsin, 2006

Hail in Wisconsin, March 11, 2006

March 11, 2006 · NWS MKX · 6 events in 3 counties and zones

The first round of scattered storms, to affect south-central and southeast Wisconsin on March 11th, occurred during the early afternoon hours. Minor instability and high wind shear caused one storm to briefly attain severe levels (large hail) as it moved northeast at 43 kts (50 mph) or more through Walworth County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

The first round of scattered storms, to affect south-central and southeast Wisconsin on March 11th, occurred during the early afternoon hours. Minor instability and high wind shear caused one storm to briefly attain severe levels (large hail) as it moved northeast at 43 kts (50 mph) or more through Walworth County. The second round of severe weather on March 11th was associated with a cold front that pushed through during the evening hours. Scattered thunderstorms redeveloped during the evening hours and pulsed to severe levels to produce several large hail reports, mainly across Rock, Dane, and Fond du Lac counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Mar 11, 3:04 AM CST, 9 hours 58 minutes earlier.

Area forecast discussion, Mar 11, 3:04 AM CST, 9 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
304 AM CST SAT MAR 11 2006

.DISCUSSION...FORECAST FOCUS IS ON POSSIBLE CONVECTION TODAY AND
SCATTERED CONVECTION TONIGHT. ALSO ON NEXT SYSTEM FOR SUNDAY
NIGHT.

MODELS ARE IN FAIR AGREEMENT WITH DYNAMICS TODAY AND THIS EVENING.
LITTLE CAPE INDICATED...BUT SOME SURFACE BASED NEG BUOY ENERGY
WITH INVERSION TO AROUND 3K FEET. THERE SHOULD BE SOME MOISTURE
CONVERGENCE TODAY AND THIS EVENING AND WEAK Q CONVERGENCE. LI
REMAINS RELATIVELY STABLE AT AROUND ZERO. THE COLUMN SHOULD
REMAIN FAIRLY DRY TODAY...BUT WILL BECOME SATURATED THIS EVENING.
WILL LOWER POPS TODAY DUE TO LACK OF MOISTURE AND DYNAMICS. WILL
MENTION LIKELY POPS THIS EVENING HOWEVER AS MODELS INDICATE A
PERIOD OF STRONG ISENT LIFT WITH A THETA-E RIDGE. H700 OMEGA
SHOULD MAXIMIZE AROUND 03Z. ALSO...MODELS INDICATE A FAIRLY STRONG
SHORT WAVE WHICH WILL ADD DYNAMICS TO THE SYSTEM. MOISTURE AND
DYNAMICS ARE LARGELY GONE BY AROUND 06Z.

NEXT SYSTEM COMES THROUGH SUNDAY NIGHT. WILL FAVOR GFS TRACK
ACROSS SOUTHERN WISCONSIN RATHER THAN NAM MUCH FURTHER SOUTH.
UKMET AND ECMWF ARE CLOSE TO GFS TRACK. GFS APPEARS VERY DYNAMIC
WITH 50KT LLJ OVERRUNNING H850 BARO ZONE. THERE COULD ALSO BE SOME
LF QUAD ACTION FROM H300 110KT JET. THERE SHOULD ALSO BE STRONG
QPV AND Q CONVERGENCE. GFS INDICATES A PERIOD OF VERY STRONG ISENT
LIFT BETWEEN H700 AND H850. ALL INDICATIONS ARE FOR SOME MODERATE
RAINS AND EMBEDDED THUNDERSTORMS SUNDAY NIGHT.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Mar 11, 4:37 AM CST, 8 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
437 AM CST SAT MAR 11 2006

WIZ046-047-051-052-056>060-062>072-121045-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
437 AM CST SAT MAR 11 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY AND TONIGHT.
A WARM FRONT WILL APPROACH SOUTHERN WISCONSIN THIS AFTERNOON...FOLLOWED
BY A COLD FRONT TONIGHT. LARGE HAIL AND DAMAGING WIND IS THE MAIN
THREAT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
LOW PRESSURE AND A WARM FRONT WILL BRING ANOTHER ROUND OF SHOWERS
AND THUNDERSTORMS SUNDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT.

LMZ643>646-665-121045-
SHEBOYGAN TO PORT WASHINGTON-
PORT WASHINGTON TO NORTH POINT LIGHTHOUSE-
NORTH POINT LIGHTHOUSE TO WIND POINT-
WIND POINT TO WINTHROP HARBOR ILLINOIS-
WISCONSIN ADJACENT OPEN WATERS OF LAKE MICHIGAN TO MID LAKE-
437 AM CST SAT MAR 11 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT
A SMALL CRAFT ADVISORY IS IN EFFECT THIS AFTERNOON AND EARLY THIS
EVENING FOR SOUTHEAST WINDS OF 15 TO 25 KNOTS AND WAVES 3 TO 5
FEET.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY AND TONIGHT.
A WARM FRONT WILL APPROACH SOUTHERN WISCONSIN THIS AFTERNOON...FOLLOWED
BY A COLD FRONT TONIGHT. LARGE HAIL AND DAMAGING WIND IS THE MAIN
THREAT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

LOW PRESSURE AND A WARM FRONT WILL BRING ANOTHER ROUND OF SHOWERS
AND THUNDERSTORMS SUNDAY NIGHT. A SMALL CRAFT ADVISORY MAY BE
NEEDED MONDAY AND MONDAY NIGHT FOR GUSTY WINDS AND HIGH WAVES.

In the hours before

Local storm report, Mar 11, 12:28 PM CST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1228 PM CST SAT MAR 11 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1222 PM     HAIL             REESEVILLE              43.31N 88.85W
03/11/2006  E0.25 INCH       DODGE              WI   LAW ENFORCEMENT

&&

REM
Local storm report, Mar 11, 12:34 PM CST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1234 PM CST SAT MAR 11 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1229 PM     HAIL             2 E BEAVER DAM          43.46N 88.80W
03/11/2006  E0.25 INCH       DODGE              WI   LAW ENFORCEMENT

            NEAR INTERSECTION OF HWY 151 AND HWY 33

&&

REM

The radar

The Milwaukee radar (KMKX), 42 km away, was scanning. The volume nearest the first event began at 19:00 UTC.

Open the radar archive at this moment

Event by event

6 hail. Local standard time, as filed.

Hail, Walworth

When
March 11, 1:02 PM CST
Where
Walworth County, Lake Geneva
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
42.600, -88.433

Two vehicle accidents occurred during hail storm due to hail accumulations creating slippery road surfaces.

Hail, Dane

When
March 11, 7:43 PM CST
Where
Dane County, Madison
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
43.067, -89.417

Hail, Dane

When
March 11, 7:45 PM CST
Where
Dane County, 1 mi E of Middleton
Measured
1 in hail
Property damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
43.100, -89.483

Several vehicles were dented by the hail.

Hail, Dane

When
March 11, 7:50 PM CST
Where
Dane County, Middleton
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
43.100, -89.500

Hail, Dane

When
March 11, 7:59 PM CST
Where
Dane County, 1 mi W of Fitchburg
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
42.950, -89.483

Hail, Fond du Lac

When
March 11, 8:40 PM CST
Where
Fond du Lac County, Alto
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
43.683, -88.783

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2006Every state in 2006This day in weather historyWarnings in Wisconsin, March 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5494626, 5494627, 5494629, 5494628, 5494630, 5494631.